Massachusetts, 2023

Lightning Strike in Massachusetts, July 18, 2023

July 18, 2023 · NWS BOX · 1 event in 1 county or zone

Typical summer afternoon convection formed. There were many heavy showers and thunderstorms with gusts to 30-45 mph (non-severe).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Typical summer afternoon convection formed. There were many heavy showers and thunderstorms with gusts to 30-45 mph (non-severe). Lightning from one storm caused a power pole fire in Hatfield, MA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 18, 9:22 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 18, 9:22 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1022 AM EDT Tue Jul 18 2023

.SYNOPSIS...
Another round of scattered showers and thunderstorms expected
Tuesday afternoon for western-central MA/CT. Some storms will be
strong, with heavy rainfall capable of localized flash flooding
along with strong winds. A separate area of showers over the ocean
south of New England may impact Cape Cod & the Islands Tuesday
afternoon.  Mainly dry weather may prevail for the Boston to
Providence corridor Tue. Drier weather is expected Wednesday into
Thursday, then showers and thunderstorms likely return Friday. High
pressure brings drier weather and not as humid this weekend,
especially Sunday and possibly lingering into Monday.

&&

.NEAR TERM /THROUGH 6 PM THIS EVENING/...
1015 AM update...

Area of heavy showers just offshore assocd with a shortwave and
surge of moisture advection will clip Nantucket and bring a few
showers this morning before shifting to the east. Stratus is
burning off which will lead to partly sunny skies although hazy
from the elevated smoke.

High dewpoint airmass and heating with highs in the 80s will
contribute to moderate instability with CAPES 1000-1500 J/kg.
Modest height falls as shortwave approaches from the SW will
lead to scattered showers and t-storms developing this
afternoon. Max updraft forecast focuses convective activity from
interior northern MA through western CT where highest chance of
storms will be this afternoon, with mainly dry conditions across
RI and SE MA. 0-6km shear 30-35 kt is sufficient for storm
organization and a few strong to severe storms with localized
damaging wind and hail. However, mid level lapse rates are
lacking which will limit strength of updrafts so not expecting
a widespread event.

PWATs increasing to 1.7 inches support 1+ inch/hr rainfall
rates with any storms with potential for training with deep SW
flow aloft. This rainfall combined with already swollen rivers
and streams, may be sufficient for renewed flooding. Hence, the
flood watch remains in effect for western-central MA into
northwest CT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Severe weather and localized heavy rain/flash flood risk will
linger into the early evening across interior southern New
England. Expecting most of southern New England to be rain-free
after midnight.

Still seeing mixed-signals in the guidance for Wednesday. Most
of the model soundings had a modest subsidence inversion, which
really cut into the possible CAPE across most of our region.
Yet, some of the CAMs and HREF still developed spotty showers
across parts of southern New England Wednesday. This would be
mainly ahead of a cold front, which is projected to be somewhere
across the eastern half of southern New England to just
offshore. Meanwhile, some of the global guidance is hitting the
rainfall chances rather hard. Leaned more toward the drier
CAM/ensembled solutions. This will need to be refined with later
forecasts.

Still humid with mainly above normal temperatures.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights...

* Mainly dry Thursday, seasonably warm & humid
* Showers & thunderstorms return Friday
* Drier this weekend, especially Sunday & not quite as humid

Ensembles have short wave trough over southern Quebec Wed night
exiting eastward, followed by short wave ridging advecting
across SNE, yielding mainly dry and seasonably warm/humid
weather for Thu. Although, the persistent Great Lakes trough
reloads Thu with below normal heights and advects into the
Northeast Fri. This yields cyclonic flow & height falls across
SNE, along with above normal PWATs advecting into SNE. Hence,
showers and thunderstorms return Fri along with the risk for
heavy downpours.

Warm and more humid Fri, with dew pts surging back into the
lower 70s. Regarding severe weather threat Fri, ensemble probs
of CAPES greater than 1000 j/kg are less than 50%, and winds
aloft are fairly weak. CSU ML probs are low too. Greater concern
will be heavy rain/flood threat given above normal PWATs,
unidirectional SW flow aloft combined with recent rains and
above normal flows for areas rivers and streams.

Saturday will likely be a transition day for SNE, as mid level
trough begins to deamplify per ensembles and lifts off to the
NE. Weak cyclonic flow lingers across SNE, but with ensembles
indicating PWATs decreasing Saturday. Therefore areal coverage
of any convection Sat should be less than Fri. Drier weather
should prevail Sunday and Monday, in response to height rises
and column drying per ensembles with PWATs falling below normal.
This will also translate at the surface to slightly lower dew
pts, in the 60s. Thus, not quite as humid Sunday into Monday.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
Forecast Confidence
Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

11z update...

IFR/LIFR this morning lifts to MVFR/VFR from late morning into
the afternoon. Thunderstorms this afternoon will be confined to
western-central MA and northwest CT. Earlier discussion below.

--------------------------------------------------------------------

Today... Moderate confidence due to coverage and timing of
thunderstorms.

Any stratus and fog should dissipate by mid morning, then VFR.
Scattered showers/thunderstorms developing this afternoon,
especially north and west of BDL-ORH-LWM. A few strong thunderstorms
possible. S winds up to 10 kt, with sea-breezes possible along both
coasts.

Tonight...Moderate confidence.

Scattered showers/thunderstorms lingering into this evening and
weakening as they approach the coastal plain. Areas of stratus and
patchy fog redeveloping, especially near the coast.
Otherwise, VFR with light SW to W winds.

Wednesday...Moderate confidence.

Mainly VFR, with brief MVFR possible in heavier showers. Local IFR
towards the Cape and islands during the early morning. Light SW to W
winds continuing.

KBOS TAF...High confidence.

KBDL TAF...Moderate confidence.Outlook /Wednesday Night
through Saturday/...

Wednesday Night: VFR. Slight chance SHRA.

Thursday: VFR. Slight chance SHRA, isolated TSRA.

Thursday Night: VFR. Chance SHRA, isolated TSRA.

Friday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.

Friday Night: VFR. Chance SHRA, isolated TSRA.

Saturday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through Wednesday...High confidence.

Seas gradually diminish across the southern outer MA coastal
waters this morning. Extended the Small Craft Advisory for a few
more hours there. Otherwise, rather tranquil boating conditions
expected through Wednesday. Areas of reduced visibility in fog
both early this morning, and again tonight.

Outlook /Wednesday Night through Saturday/...

Wednesday Night: Winds less than 25 kt. Seas locally
approaching 5 ft. Slight chance of rain showers, isolated
thunderstorms.

Thursday: Winds less than 25 kt. Slight chance of rain showers,
isolated thunderstorms.

Thursday Night through Friday: Winds less than 25 kt. Chance of
rain showers, isolated thunderstorms.

Friday Night through Saturday: Winds less than 25 kt. Slight
chance of rain showers, isolated thunderstorms.

&&

.HYDROLOGY...
Several River Flood Warnings will be monitored over the coming
days. Heavy downpours this afternoon may again bring flash
flooding to portions of CT and western MA. Eastern MA will
remain free from the risk of widespread flash flooding.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through this evening for CTZ002.
MA...Flood Watch through this evening for MAZ002>004-008>011-026.
     Air Quality Alert until midnight EDT tonight for MAZ002>004-
     008>012.
RI...None.
MARINE...None.

&&

SYNOPSIS...Belk/Nocera
NEAR TERM...Belk/KJC
SHORT TERM...Belk
LONG TERM...Nocera
AVIATION...Belk/Nocera
MARINE...Belk/Nocera
HYDROLOGY...
Hazardous weather outlook, Jul 18, 3:09 AM EST, 9 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
409 AM EDT Tue Jul 18 2023

MAZ002>004-008>011-190815-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-
409 AM EDT Tue Jul 18 2023

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Massachusetts and
western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.
   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ003-004-MAZ005>007-013>021-RIZ001>007-190815-
Tolland CT-Windham CT-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Northwest Providence RI-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
409 AM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for northern Connecticut, eastern
Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002-MAZ026-190815-
Hartford CT-Northern Middlesex MA-
409 AM EDT Tue Jul 18 2023

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut and
eastern Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ022>024-RIZ008-190815-
Barnstable MA-Dukes MA-Nantucket MA-Block Island RI-
409 AM EDT Tue Jul 18 2023

...DENSE FOG ADVISORY IN EFFECT UNTIL 7 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeastern Massachusetts
and southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ012-190815-
Southern Worcester MA-
409 AM EDT Tue Jul 18 2023

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for central Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Air Quality Alert.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-190815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
409 AM EDT Tue Jul 18 2023

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 18, 11:10 AM EST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1210 PM EDT Tue Jul 18 2023

MAZ002-003-008>011-181715-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
1210 PM EDT Tue Jul 18 2023

...Thunderstorms with torrential rainfall and minor flooding in
western Massachusetts...

At 1208 PM EDT, Doppler radar was tracking several thunderstorms
along a line extending from near Colrain southward to Blandford.
These storms were moving slowly northeast at 10 mph, and producing
localized torrential downpours.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Chicopee, Westfield, Holyoke, Amherst, Northampton, Agawam, West
Springfield, Greenfield, Deerfield, South Hadley, Easthampton,
Southwick, Montague, Southampton, Hadley, Sunderland, Hatfield,
Northfield, Williamsburg and Huntington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4273 7272 4273 7242 4206 7266 4207 7306
TIME...MOT...LOC 1608Z 230DEG 10KT 4272 7270 4217 7298

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Nash
Special weather statement, Jul 18, 12:35 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
135 PM EDT Tue Jul 18 2023

CTZ002-MAZ003-008>011-181830-
Hartford CT-Western Hampshire MA-Western Hampden MA-
Eastern Hampden MA-Eastern Franklin MA-Eastern Hampshire MA-
135 PM EDT Tue Jul 18 2023

...Thunderstorms with torrential rainfall will move into the
Hartford-Springfield area through 230 PM...

At 131 PM EDT, Doppler radar was tracking a line of thunderstorms
extending from near Amherst MA southward to near Litchfield CT.
Movement was northeast at 20 mph. These thunderstorms were producing
very heavy rainfall.

HAZARD...Minor flooding.

SOURCE...Radar indicated.

IMPACT...Minor nuisance flooding of typically flood prone areas.

Locations impacted include...
Springfield, Hartford, New Britain, West Hartford, Bristol, Chicopee,
Enfield, Southington, Westfield, Holyoke, Amherst, Newington,
Windsor, Northampton, Agawam, West Springfield, Farmington,
Deerfield, Simsbury and Ludlow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4181 7295 4184 7294 4185 7295 4189 7294
      4190 7291 4197 7289 4197 7300 4247 7261
      4255 7227 4165 7277 4165 7299 4180 7302
TIME...MOT...LOC 1731Z 234DEG 18KT 4243 7263 4173 7316

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Nash

The radar

The Albany radar (KENX), 121 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Barnstable

When
July 18, 12:47 PM EST
Where
Barnstable County, 111.07 mi WNW of Buzzards Bay
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
42.388, -72.608

In Hatfield, a power pole was struck by lightning on King Street at Prospect Street, causing a pole fire, with wires down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2023Every state in 2023This day in weather historyWarnings in Massachusetts, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108969.